Home Current Issue Previous Issues Published Ahead-of-Print Collections For Authors Journal Info
Skip Navigation LinksHome > April 8, 2005 - Volume 19 - Issue 6 > Paradoxical CD4+ T-cell decline in HIV-infected patients wit...
AIDS:
Clinical Science

Paradoxical CD4+ T-cell decline in HIV-infected patients with complete virus suppression taking tenofovir and didanosine

Barrios, Anaa; Rendón, Anaa; Negredo, Eugeniab; Barreiro, Pabloa; Garcia-Benayas, Teresaa; Labarga, Pabloc; Santos, Jesúsd; Domingo, Peree; Sánchez-Conde, Matildea; Maida, Ivanaa; Martín-Carbonero, Luza; Núñez, Marinaa; Blanco, Franciscoa; Clotet, Bonaventurab; Sambeat, Maria Antoniae; Gil, Palomaa; Gonzalez-Lahoz, Juana; Cooper, Davidf; Soriano, Vincenta

Collapse Box

Abstract

Background: Tenofovir (TDF) and didanosine (ddI) are both adenosine analogues with convenient posology, strong potency and a relatively high genetic barrier for resistance. The popularity of this combination, however, has been questioned due to concerns about pharmacokinetic interactions and increased risk of pancreatitis and hyperglycemia. Less information is available about other possible side effects.

Patients and methods: HIV-infected individuals who initiated a protease inhibitor-sparing regimen between September 2002 and June 2003 at five hospitals, and had at least one subsequent visit within the next 12 months, always with complete virus suppression, were retrospectively assessed. Only drug-naive individuals and patients who simplified a prior successful antiretroviral regimen were analysed.

Results: Outcomes were analysed in 570 individuals according to treatment modality (98 drug-naive versus 472 simplified); the nucleoside analogue (NA) backbone (298 with TDF + ddI, 88 with ddI, 44 with TDF, and 140 with neither ddI nor TDF); and the third agent used (378 with non-nucleoside analogues versus 192 with NA). Significant CD4+ T-cell declines were seen in patients taking ddI + TDF with respect to all other NA combinations, including ddI or TDF separately. Patients exposed to high ddI doses or taking a third NA showed more pronounced CD4 declines. Plasma levels of ddI correlated with the extent of CD4+ T-cell loss.

Conclusion: Patients receiving ddI + TDF-based combinations show CD4+ T-cell declines despite achieving complete virus suppression. This effect generally progresses with time. An imbalance in adenosine metabolites within CD4+ T lymphocytes may explain this phenomenon, which resembles the genetic purine nucleoside phosphorylase deficiency syndrome.

© 2005 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.